Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 191, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 21, 2003, 2:13 PM EDT for Allegheny County, Beaver County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 2:13 PM EDT (18:13 UTC)
- Expired
- Jul 21, 2003, 3:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Allegheny County, PA, Beaver County, PA
The radar
The Pittsburgh radar (KPBZ), 22 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
608
WUUS51 KPBZ 211813
SVRPBZ
PAC003-007-211915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGHENY COUNTY IN PENNSYLVANIA
BEAVER COUNTY IN PENNSYLVANIA
* UNTIL 315 PM EDT
* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHEAST OF FREEDOM...MOVING NORTHEAST
AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
ALIQUIPPA...
AMBRIDGE...
BADEN...
BEAVER...
BEAVER FALLS...
BELL ACRES...
BRADFORDWOODS...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4082 8016 4068 8015 4067 7994 4055 7978
4056 8029 4079 8034 4085 8020What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:58 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 21, 1:58 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION -CORRECTION FOR ADDED COMMENTS LLWS. NATIONAL WEATHER SERVICE PITTSBURGH PA 158 PM EDT MON JUL 21 2003 UPDATE TO ADD SVR WATCH BOX 787 FOR WRN PA. REST SAME. .PBZ... MD...FLOOD WATCH THRU TONIGHT FOR ZONE MDZ001. OH...FLOOD WATCH THRU TONIGHT FOR ZONES OHZ039>041-048>050-057>059-068-069. PA...FLOOD WATCH THRU TONIGHT FOR ZONES PAZ007>009-013>016- 020>023-029>032. SVR TSTM WATCH TIL 8PM EDT FOR ZONES PAZ007>009-013>016-020>023-029>032. WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 21, 9:20 AM EDT, 4 hours 53 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-211520- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 920 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT. THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT TODAY FOR THE ENTIRE REGION. THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF TONIGHT. LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.
In the hours before
Special weather statement, Jul 21, 9:46 AM EDT, 4 hours 27 minutes before
OHZ039-048-057-058-211445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 946 AM EDT MON JUL 21 2003 ...THUNDERSTORMS HEADED FOR COSHOCTON AND MUSKINGUM COUNTIES... A LINE OF THUNDERSTORMS WAS MOVING ACROSS CENTRAL OHIO. IT WILL BE PUSHING INTO COSHOCTON AND MUSKINGUM COUNTIES BETWEEN 1015 AM AND 1030 AM. BE ON THE LOOKOUT FOR STRONG GUSTY WINDS...VERY HEAVY RAIN...SMALL HAIL...AND DANGEROUS LIGHTNING. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 200 PM. A FLOOD WATCH CONTINUES THROUGH TONIGHT. IF THESE STORMS BECOME SEVERE...WARNINGS WILL BE ISSUED.
Special weather statement, Jul 21, 10:35 AM EDT, 3 hours 38 minutes before
PAZ016-211600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1035 AM EDT MON JUL 21 2003 ...THUNDERSTORM UPDATE... THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS THE COUNTY TIL NOON. SOME OF THESE STORMS WILL CONTINUE TO PRODUCE HEAVY RAIN WHICH MAY RESULT IN PONDING OF WATER ON ROADWAYS...POOR DRAINAGE AND LOW LYING AREAS. MOTORISTS ARE URGED TO EXERCISE CAUTION IN DRIVING. ALSO HAIL...FREQUENT CLOUDY TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 30 TO 40 MPH MAY ACCOMPANY THESE LATE MORNING STORMS. A SEVERE THUNDERSTORM WATCH CONTINUED TIL 2PM. A FLOOD WATCH CONTINUES THROUGH TONIGHT.
Special weather statement, Jul 21, 12:01 PM EDT, 2 hours 12 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-211630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1201 PM EDT MON JUL 21 2003 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT THERE STILL REMAINS THE POTENTIAL FOR SEVERE WEATHER THROUGH EARLY TONIGHT. STAYED TUNED TO NOAA WEATHER RADIO FOR LATER DETAILS.
Special weather statement, Jul 21, 12:06 PM EDT, 2 hours 7 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-211800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1206 PM EDT MON JUL 21 2003 ...STILL A SLIGHT CHANCE OF SEVERE STORMS... WHILE THE TREAT FOR SEVERE THUNDERSTORMS EARLY THIS AFTERNOON HAS DIMINISHED...STORMS COULD AGAIN DEVELOP LATER THIS AFTERNOON OR EVEN THIS EVENING. IF THEY OCCUR...THEY COULD BE SEVERE WITH STRONG DAMAGING WINDS AND LARGE HAIL. THERE WOULD ALSO BE THE THREAT OF FLOODING WITH VERY HEAVY DOWNPOURS. STAYED TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV STATIONS FOR MORE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE THROUGH THE AFTERNOON.
Local storm report, Jul 21, 1:27 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
127 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM WEST BEDFORD OHIO WIND DAMAGE
07/21/03 COSHOCTON TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGEMENTSpecial weather statement, Jul 21, 1:38 PM EDT, 35 minutes before
PAZ007>009-013>016-020>023-029>032-220000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 138 PM EDT MON JUL 21 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:29 AM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 21, 1:21 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 54 min |
| Jul 21, 1:42 PM EDT | Tornado Warning | PBZ | Mercer | 63 min |
| Jul 21, 1:44 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 61 min |
| Jul 21, 1:47 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 21, 1:50 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 70 min |
| Jul 21, 1:56 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Jul 21, 1:59 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 76 min |
| Jul 21, 2:02 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 43 min |
| Jul 21, 2:07 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 53 min |
| Jul 21, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 76 min |
| Jul 21, 2:17 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 73 min |
| Jul 21, 2:32 PM EDT | Flash Flood Warning | PBZ | Clarion, Forest | 3 hr |
| Jul 21, 7:26 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 64 min |
| Jul 21, 7:30 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 21, 7:33 PM EDT | Tornado Warning | PBZ | Mercer | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.